Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Equidistribution and counting for orbits of geometrically finite hyperbolic groups

Authors: Hee Oh and Nimish A. Shah
Journal: J. Amer. Math. Soc. 26 (2013), 511-562
MSC (2010): Primary 11N45, 37F35, 22E40; Secondary 37A17, 20F67
Published electronically: October 2, 2012
MathSciNet review: 3011420
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be the identity component of $ \mathrm {SO}(n,1)$, $ n\ge 2$, acting linearly on a finite-dimensional real vector space $ V$. Consider a vector $ w_0\in V$ such that the stabilizer of $ w_0$ is a symmetric subgroup of $ G$ or the stabilizer of the line $ \mathbb{R} w_0$ is a parabolic subgroup of $ G$. For any non-elementary discrete subgroup $ \Gamma $ of $ G$ with its orbit $ w_0\Gamma $ discrete, we compute an asymptotic formula (as $ T\to \infty $) for the number of points in $ w_0\Gamma $ of norm at most $ T$, provided that the Bowen-Margulis-Sullivan measure on $ \mathrm {T}^1(\Gamma \backslash \mathbb{H}^n)$ and the $ \Gamma $-skinning size of $ w_0$ are finite.

The main ergodic ingredient in our approach is the description for the limiting distribution of the orthogonal translates of a totally geodesically immersed closed submanifold of $ \Gamma \backslash \mathbb{H}^n$. We also give a criterion on the finiteness of the $ \Gamma $-skinning size of $ w_0$ for $ \Gamma $ geometrically finite.

References [Enhancements On Off] (What's this?)

  • 1. Martine Babillot.
    On the mixing property for hyperbolic systems.
    Israel J. Math., 129:61-76, 2002. MR 1910932 (2003g:37008)
  • 2. Alan F. Beardon.
    The Geometry of Discrete Groups, volume 91 of Graduate Texts in Mathematics.
    Springer-Verlag, New York, 1983. MR 698777 (85d:22026)
  • 3. Yves Benoist and Hee Oh.
    Effective equidistribution of $ S$-integral points on symmetric varieties
    To appear in Annales de L'Institut Fourier, arXiv:0706.1621.
  • 4. B. H. Bowditch.
    Geometrical finiteness for hyperbolic groups.
    J. Funct. Anal., 113(2):245-317, 1993. MR 1218098 (94e:57016)
  • 5. Rufus Bowen.
    Periodic points and measures for Axiom $ A$ diffeomorphisms.
    Trans. Amer. Math. Soc., 154:377-397, 1971. MR 0282372 (43:8084)
  • 6. Marc Burger.
    Horocycle flow on geometrically finite surfaces.
    Duke Math. J., 61(3):779-803, 1990. MR 1084459 (91k:58102)
  • 7. F. Dal'bo.
    Topologie du feuilletage fortement stable.
    Ann. Inst. Fourier (Grenoble), 50(3):981-993, 2000. MR 1779902 (2001i:37045)
  • 8. F. Dal'bo and J. P. Otal and M. Peigné.
    Séries de Poincaré des groupes géométriquement finis.
    Israel J. Math., 118, 109-124, 2000. MR 1776078 (2001g:37040)
  • 9. W. Duke, Z. Rudnick, and P. Sarnak.
    Density of integer points on affine homogeneous varieties.
    Duke Math. J., 71(1):143-179, 1993. MR 1230289 (94k:11072)
  • 10. Alex Eskin and C. T. McMullen.
    Mixing, counting, and equidistribution in Lie groups.
    Duke Math. J., 71(1):181-209, 1993. MR 1230290 (95b:22025)
  • 11. Livio Flaminio and Ralf Spatzier.
    Geometrically finite groups, Patterson-Sullivan measures and Ratner's ridigity theorem.
    Invent Math., 99:601-626, 1990. MR 1032882 (91d:58201)
  • 12. Alex Gorodnik and Hee Oh.
    Orbits of discrete subgroups on a symmetric space and the Furstenberg boundary.
    Duke Math. J., 139(3):483-525, 2007. MR 2350851 (2008k:22020)
  • 13. Alex Gorodnik, Nimish Shah, and Hee Oh.
    Integral points on symmetric varieties and Satake compactifications.
    Amer. J. Math., 131(1): 1-57, 2009. MR 2488484 (2009m:22017)
  • 14. Alex Gorodnik, Nimish Shah, and Hee Oh.
    Strong wavefront lemma and counting lattice points in sectors.
    Israel J. Math, 176:419-444, 2010. MR 2653201 (2011h:22009)
  • 15. D. Y. Kleinbock and G. A. Margulis.
    Bounded orbits of nonquasiunipotent flows on homogeneous spaces.
    In Sinaĭ's Moscow Seminar on Dynamical Systems, volume 171 of Amer. Math. Soc. Transl. Ser. 2, pages 141-172. Amer. Math. Soc., Providence, RI, 1996. MR 1359098 (96k:22022)
  • 16. Alex Kontorovich and Hee Oh.
    Almost prime Pythagorean triples in thin orbits.
    To appear in Crelle, arXiv:1001.0370.
  • 17. Alex Kontorovich and Hee Oh.
    Apollonian circle packings and closed horospheres on hyperbolic 3-manifolds; with appendix by Oh and Shah.
    Journal of AMS, 24 (2011) 603-648. MR 2784325
  • 18. Steven P. Lalley.
    Renewal theorems in symbolic dynamics, with applications to geodesic flows, non-Euclidean tessellations and their fractal limits.
    Acta Math., 163(1-2):1-55, 1989. MR 1007619 (91c:58112)
  • 19. Peter D. Lax and Ralph S. Phillips.
    The asymptotic distribution of lattice points in Euclidean and non-Euclidean spaces.
    J. Funct. Anal., 46(3):280-350, 1982. MR 661875 (83j:10057)
  • 20. Gregory Margulis.
    On some aspects of theory of Anosov systems.
    Springer Monographs in Mathematics. Springer-Verlag, Berlin, 2004. MR 2035655 (2004m:37049)
  • 21. Bernard Maskit.
    Kleinian groups.
    Springer-Verlag, Berlin, 1988. MR 959135 (90a:30132)
  • 22. Hee Oh.
    Dynamics on geometrically finite hyperbolic manifolds with applications to Apollonian circle packings and beyond.
    Proc. of I.C.M, Hyderabad, Vol. III, 1308-1331, 2010. MR 2827842 (2012f:37004)
  • 23. Hee Oh and Nimish Shah.
    The asymptotic distribution of circles in the orbits of Kleinian groups.
    Inventiones Math., Vol. 187, 1-35, 2012. MR 2874933
  • 24. Hee Oh and Nimish Shah.
    Counting visible circles on the sphere and Kleinian groups.
    Preprint, arXiv:1004.2129.
  • 25. Hee Oh and Nimish Shah.
    Limits of translates of divergent geodesics and integral points on one-sheeted hyperboloids.
    Preprint, arXiv:1104.4988.
  • 26. S.J. Patterson.
    The limit set of a Fuchsian group.
    Acta Mathematica, 136:241-273, 1976. MR 0450547 (56:8841)
  • 27. Marc Peigné.
    On the Patterson-Sullivan measure of some discrete group of isometries.
    Israel J. Math., 133:77-88, 2003. MR 1968423 (2004b:30079)
  • 28. B. Randol.
    The behavior under projection of dilating sets in a covering space.
    Trans. Amer. Math. Soc., 285:855-859, 1984. MR 752507 (86g:58023)
  • 29. M. S. Raghunathan.
    Discrete subgroups of Lie groups.
    Springer-Verlag, New York, 1972.
    Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 68. MR 0507234 (58:22394a)
  • 30. Marina Ratner.
    On Raghunathan's measure conjecture.
    Ann. of Math. (2), volume 134, 1991. MR 1135878 (93a:22009)
  • 31. Thomas Roblin.
    Ergodicité et équidistribution en courbure négative.
    Mém. Soc. Math. Fr. (N.S.), (95):vi+96, 2003. MR 2057305 (2005d:37060)
  • 32. Daniel J. Rudolph.
    Ergodic behaviour of Sullivan's geometric measure on a geometrically finite hyperbolic manifold.
    Ergodic Theory Dynam. Systems, 2(3-4):491-512, 1983. MR 721736 (85i:58101)
  • 33. Peter Sarnak.
    Asymptotic behavior of periodic orbits of the horocycle flow and eisenstein series.
    Comm. Pure Appl. Math., 34(6):719-739, 1981. MR 634284 (83m:58060)
  • 34. Barbara Schapira.
    Equidistribution of the horocycles of a geometrically finite surface.
    Int. Math. Res. Not., (40):2447-2471, 2005. MR 2180113 (2006i:37073)
  • 35. H. Schlichtkrull.
    Hyperfunctions and Harmonic Analysis on Symmetric Spaces, Progress in Mathematics, 49. Birkhaüser Boston, Inc., Boston, MA, 1984. MR 757178 (86g:22021)
  • 36. Dennis Sullivan.
    The density at infinity of a discrete group of hyperbolic motions.
    Inst. Hautes Études Sci. Publ. Math., (50):171-202, 1979. MR 556586 (81b:58031)
  • 37. Dennis Sullivan.
    Entropy, Hausdorff measures old and new, and limit sets of geometrically finite Kleinian groups.
    Acta Math., 153(3-4):259-277, 1984. MR 766265 (86c:58093)
  • 38. S. T. Yau. Harmonic functions on complete Riemannian manifolds.
    Comm. Pure. Appl. Math., (28):201-228, 1975. MR 0431040 (55:4042)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 11N45, 37F35, 22E40, 37A17, 20F67

Retrieve articles in all journals with MSC (2010): 11N45, 37F35, 22E40, 37A17, 20F67

Additional Information

Hee Oh
Affiliation: Department of Mathematics, Brown University, Providence, Rhode Island 02912 and Korea Institute for Advanced Study, Seoul, Korea

Nimish A. Shah
Affiliation: Department of Mathematics, The Ohio State University, Columbus, Ohio 43210

Keywords: Geometrically finite hyperbolic groups, mixing of geodesic flow, totally geodesic submanifolds, Patterson-Sullivan measure
Received by editor(s): April 7, 2011
Received by editor(s) in revised form: January 27, 2012, and May 31, 2012
Published electronically: October 2, 2012
Additional Notes: The first author was supported in part by NSF Grants #0629322 and #1068094.
The second author was supported in part by NSF Grant #1001654.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society